Delaware, 2002

Flash Flood in Delaware, August 29, 2002

August 29, 2002 · NWS PHI · 1 event in 1 county or zone

m. EDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

About one inch to one inch and a half of rain that fell during the early morning of the 29th in the headwaters of the Christina River pushed the river slightly above flood stage at Coochs Bridge around 7 a.m. EDT. The Christina River at Coochs Bridge was above its 9 foot flood stage from 644 a.m. EDT through 706 a.m. EDT on the 29th. It crested at 9.05 feet at 7 a.m. EDT. The storm total in Newark was 1.60 inches and at the New Castle County Airport was 1.34 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 3:10 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 29, 3:10 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EDT THU AUG 29 2002

PROBLEMS WITH IFPS THIS MORNING SO WILL KEEP THIS BRIEF.

88D IMAGES INDICATE PCPN FROM NY SOUTH TO NC WITH SOME POCKETS OF
MODERATE TO HEAVY RAIN HEADED THIS WAY. ETA AND AVN PROVIDE SIMILAR
SOLUTIONS THROUGH MID MORNING THU IN TRACKING WEAK LOW NE ACROSS
METRO PHL AREA ALONG NEARLY STATIONARY FRONTAL BOUNDARY.  HOWEVER
AVN THEN TAKES THIS WEAK LOW FURTHER TO THE EAST AND NORTH THU
EVENING THEN BUILDS HIGH SOUTHWARD FROM CANADA ESSENTIALLY PUSHING
PCPN SOUTH OF CWA. PER DISCUSSIONS WITH HPC WILL BUY ETA SOLUTION
FOR THE FIRST THREE TO FOUR PERIODS OF THIS FCST PCKG AND KEEP PCPN
OVER THE AREA INTO SAT AS PER PREV FCST. SAT COULD TURN OUT A LITTLE
LESS RAINY THAN PREVIOUSLY ADVERTISED BUT MOSTLY CLOUDY WITH CHANCE
OF SHOWERS SEEMS PRUDENT. WILL NOT CHANGE THE REST OF THE EXTD FCST.

WILL KEEP FLOOD WATCH UP FOR SOUTHERN 2/3RDS OF THE CWA. ABOUT 1.5
INCHES HAS FALLEN ON THE DELMARVA SO FAR AND MORE RAIN ON THE WAY.
FOCUS OF HEAVIEST RAIN SHOULD BE FROM DE NORTHWARD THROUGH NJ AND
EASTERN PA. HOWEVER...GIVEN THE VERY DRY CONDITIONS OF LATE EXPECT
ANY FLOODING THAT DOES DEVELOP TO BE ISOLATED.

WINDS GUSTING TO 31 KT AT BOUY 9 EARLY THIS MORNING WITH AROUND 10
FOOT SEAS. SCA CONTINUES FOR BOTH THE OCEAN AND BAY.

TU FOR COORD HPC/LWX.

.PHI...
DE...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
MD...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
NJ...FLOOD WATCH THROUGH TONIGHT NJZ009-010>012>027.
PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071.
MARINE...SCA NJ/DE COASTS AND DE BAY.

JJM

In the hours before

Special weather statement, Aug 29, 5:30 AM EST, 14 minutes before
DEZ004-NJZ014-024>026-291500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EDT THU AUG 29 2002

...ROUGH SEAS WILL GRADUALLY DIMINISH TODAY - BEWARE OF RIP CURRENTS...

10 FOOT SEAS HAVE BEEN REPORTED ALONG THE NEW JERSEY COAST EARLY
THIS MORNING. THESE ROUGH SEAS WILL GRADUALLY DIMINISH TODAY AS THE
WINDS SHIFT DIRECTION FROM NORTHEAST TO SOUTHEAST AND DIMINISH FROM
20 TO 30 MPH TO 10 TO 15 MPH.

ANYONE WHO VENTURES INTO THE OCEAN SHOULD BE ESPECIALLY CAREFUL
TODAY FOR THE ROUGH SEAS AND POTENTIAL RIP CURRENTS.

RIP CURRENTS...WHICH FLOW AWAY FROM THE BEACH...ARE OFTEN TOO STRONG
TO SWIM AGAINST BUT THEY ARE RELATIVELY NARROW.  IF YOU ARE CAUGHT
IN A RIP CURRENT DO NOT SWIM AGAINST IT TOWARD SHORE...BUT SWIM
ACROSS IT AND PARALLEL TO THE SHORE UNTIL YOU ARE OUTSIDE THE
CURRENT. THEN HEAD FOR SHORE.  TO BE SAFEST...ALWAYS SWIM WHERE LIFE
GUARDS ARE ON DUTY.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
August 29, 5:44 AM EST to 6:06 AM EST
Where
New Castle County, Coochs Bridge
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321065.